Hail, Pike
- When
- June 13, 4:53 PM EST to 4:57 PM EST
- Where
- Pike County, Canada
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.620, -82.330
Nickel sized hail.
Isolated severe thunderstorms formed late in the afternoon of June 13th. Moist and unstable air was located over Eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated severe thunderstorms formed late in the afternoon of June 13th. Moist and unstable air was located over Eastern Kentucky. With the heat of the day, thunderstorms developed over West Virginia and moved southwest into Kentucky. The westward movement was caused by northeasterly steering winds around a low pressure system off the southeast coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 13, 3:00 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT WED JUN 13 2007 .SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED BACKED DOWN A BIT ON THE THUNDERSTORMS FOR THIS EVENING. THERE WAS SOME MID LEVEL CAPPING GOING ON THAT SUPPRESSED CONVECTION FROM FORMING IN THE AREA WITH THE MOST INSTABILITY. AN AREA OF THUNDERSTORMS ARE CURRENTLY TO THE WEST OF THE AREA AND ARE SLOWLY MOVING TOWARDS THE AREA. EXPECT THAT SLOWLY AFTER SUNDOWN MOST OF THE CONVECTION WILL START TO DIE OFF PRETTY QUICKLY. SOME VALLEY FOG WILL BE FORMING AFTER MIDNIGHT AND WILL BURN OFF BY 8 PM. TOMORROW...THE INSTABILITY WILL BE THERE AGAIN AND THE STORM PREDICTION CENTER HAS PUT EASTERN KENTUCKY IN A SLIGHT RISK FOR SEVERE WEATHER. WE WILL BE STUCK IN THE PATTERN THROUGH MONDAY WITH THE VORT LOBES ROTATING AROUND THE LOW AND SETTING OFF SOME MOSTLY AFTERNOON AND EVENING SHOWERS. .LONG TERM.../MONDAY NIGHT THROUGH WEDNESDAY/...UPDATED WENT WITH GFS SOLUTION ONCE AGAIN...AS IT STILL HAS BEST TIMING OF RELEVANT SYNOPTIC FEATURES. THE LATEST RUN OF THE GFS HAS BACKED OFF ON QPF ASSOCIATED WITH SERIES OF RETROGRADING AREAS OF LOW FOR END OF THE WEEK. GFS HAS ALSO TRENDED DOWN THE LOW AND MIDDLE LEVEL HUMIDITY QUITE A BIT SINCE YESTERDAY. THIS TREND IS ALSO WELL REFLECTED IN THE MODEL CROSS SECTIONS AND SOUNDINGS. IT DOES NOT APPEAR THAT THERE WILL BE ENOUGH DYNAMICS OR A STRONG ENOUGH LIFTING MECHANISM IN PLACE FOR SHOWERS AND STORMS TO FORM OVER THE WEEKEND. REMOVED POPS FROM FORECAST UNTIL NEXT WEDNESDAY...AS A SLOW MOVING COLD FRONT MOVES IN FROM THE NORTHWEST. CONSIDERING HOW FAR OUT TIME THE FRONT IS SUPPOSED TO MOVE ACROSS THE FORECAST AREA...WENT WITH ONLY 20-25 PERCENT CHANCE OF RAIN DURING FRONTAL PASSAGE. MODELS SHOWING AMPLE INSTABILITY IN PLACE TO SUPPORT SCATTERED THUNDERSTORMS. WINDS WERE TWEAKED TO REFLECT PASSAGE OF AREA OF LOW PRESSURE AS IT MOVES DOWN THE SOUTHEAST COAST...GOING WITH NORTH TO NORTHEAST WINDS GRADUALLY SHIFTING AROUND TO THE SOUTHWEST AS HIGH PRESSURE SETS UP TO THE SOUTHEAST...WITH STRENGTHENING SOUTHWEST FLOW SETTING UP AHEAD OF THE APPROACHING FRONT. TEMPS WERE TWEAKED AT OR SLIGHTLY BELOW MEXMOS SUNDAY AND MONDAY WITH SCATTERED LOW TO MIDDLE LEVEL CLOUDS IN PLACE AND NORTHEAST WINDS. REVERSED THE TREND FOR TUESDAY AND WEDNESDAY...WITH MOSTLY CLEAR SKIES AND SOUTHERLY FLOW BECOMING ESTABLISHED ACROSS EASTERN KENTUCKY. WENT A BIT WARMER THAN MEXMOS FOR OVERNIGHT LOWS...MAINLY DUE TO WARMER THAN NORMAL DAYTIME TEMPS AND SOUTHERLY WINDS SATURDAY NIGHT THROUGH TUESDAY NIGHT. INCREASING CLOUD COVER WEDNESDAY NIGHT SHOULD ALSO ACT TO KEEP TEMPS UP A BIT...SO WENT ABOVE MEXMOS FOR TEMPS THAT NIGHT AS WELL. DEWPOINTS LOOKED A BIT TOO HIGH AND WERE DECREASED A DEGREE OR TWO ACROSS THE BOARD. && .AVIATION.../18Z TO 18Z/ ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AN ISSUE THROUGH 2-3Z. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS MAY BE SEVERE...SO BEWARE OF LLWS IN THE VICINITY OF THUNDERSTORMS TODAY. THERE MAY BE SOME IFR AND MVFR CIGS AND VIS ASSOCIATED WITH THE THUNDERSTORMS. MVFR FOG WILL BE POSSIBLE AFTER MIDNIGHT. SOME IFR FOG WILL BE POSSIBLE AT LOCATIONS THAT RECEIVE SIGNIFICANT PRECIPITATION THIS AFTERNOON AND EVENING. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ LONG TERM...AR AVIATION...AR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 416 PM EDT WED JUN 13 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 416 PM EDT WED JUN 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY DURING THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RAY/JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
307 PM EDT WED JUN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 4 SE BRUIN 38.15N 82.97W
06/08/2007 ELLIOTT KY DEPT OF HIGHWAYS
TREES DOWN AT ROUTE 7 AND 409 NEAR ROUND RIDGE AND
JOHNSON CREEK.
0508 PM TSTM WND DMG 4 SSE HAZARD 37.20N 83.17W
06/08/2007 PERRY KY DEPT OF HIGHWAYS
TREES DOWN NEAR 1166 AND ROUTE 7 INTERSECTION. ALSO NEAR
ROUTE 7 AND ROUTE 15 INTERSECTION.
&&
BSCHOETTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 505 PM EDT WED JUN 13 2007 KYZ120-132200- PIKE- 505 PM EDT WED JUN 13 2007 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT EASTERN PIKE COUNTY THROUGH 600 PM EDT WEDNESDAY EVENING... AT 505 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 28 MILES NORTHEAST OF BUSKIRK TO BOARD TREE TO PAW PAW...MOVING SOUTHWEST AT 10 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. WJM
The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37248.